[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.142.219. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1978

Systemic Absorption of Topical Clindamycin

Author Affiliations

Arcadia, Calif

Arch Dermatol. 1978;114(5):798. doi:10.1001/archderm.1978.01640170092027

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  Although Algra et al were unable to detect clindamycin in the serum following topical application of a hydroalcoholic solution of clindamycin hydrochloride (Archives 113:1390-1391, 1977), The Upjohn Company has observed clindamycin concentrations of up to 0.7 μg/ml in the urine of four of nine subjects who were receiving topical applications of 20 mg of clindamycin daily for one to seven weeks, which indicates that some systemic absorption does occur.In addition, The Upjohn Company has received three reports of diarrhea associated with topical clindamycin therapy for acne. Proctoscopy in one of these cases showed markedly inflamed mucosa, which resolved following cessation of clindamycin. In another patient, the diarrhea cleared with discontinuation of topical clindamycin and reappeared following resumption of this topical medication. In the third case, diarrhea occurred following topical application of clindamycin in a patient who had previously experienced diarrhea with oral clindamycin (H. W. Woodward,

First Page Preview View Large
First page PDF preview
First page PDF preview
×